Heavy Snow, Clay
- When
- February 22, 9:53 PM CST to February 23, 3:29 AM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Most of eastern North Dakota and the northwest quarter of Minnesota saw 2 to 6 inches of snow from this event. However, there was a stationary surface boundary that set up from near Aberdeen, South Dakota, northeast to just south of the Fargo-Moorhead area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Most of eastern North Dakota and the northwest quarter of Minnesota saw 2 to 6 inches of snow from this event. However, there was a stationary surface boundary that set up from near Aberdeen, South Dakota, northeast to just south of the Fargo-Moorhead area. Bands of steady snow kept rotating along this line, resulting in a fairly narrow band of 6 to 8 inches of snow from Oakes to Lisbon, North Dakota, to Sabin, Minnesota. Similar amounts were also reported in the Williams and Roosevelt areas near Lake of the Woods.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 22, 7:46 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
746 PM CST Fri Feb 22 2019
.UPDATE...
Issued at 737 PM CST Fri Feb 22 2019
Light to moderate snow, with some transient bands of heavy snow,
have spread across the area this evening with moderate warm air
advection. Highest snowfall totals so far have been 4 to 6 1/2
inches across portions of Sargent, Ransom, northern Richland, and
southern Cass counties. NDDOT has issued a no travel advisory for
portions of this area. Expect only an additional inch or two in
these counties, but will be monitoring upstream radar returns
closely as there is potential for additional narrow transient
bands of heavy snow due to frontogenesis in northeast SD later
this evening. Elsewhere, snowfall amounts are generally on track.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 352 PM CST Fri Feb 22 2019
Water vapor loop indicated a short wave over WY. Short wave will
move east across the Red River Valley for tonight and Sat. An upper
level jet streak will be east of the short wave and may enhance snow
locally tonight.
Radar was showing a band of snow from near Oakes ND to north of PKD.
expect a heavier band of snow to occur in this area this afternoon
and evening. Low visibilities can be expected in the heavier snow
bands. Think heavier snow bands could have 3-5 inches.
Some freezing drizzle possible for tonight mainly in the far south
or southeast zones. Will keep winter weather advisory going for
tonight with snow.
.LONG TERM...(Saturday night through Friday)
Issued at 352 PM CST Fri Feb 22 2019
Saturday night into Sunday an arctic front set to push through the
region falling temps and strong winds creating reduced visibilities.
Blowing snow table per Canadian blowing snow study using winds speed
and age of snow shows impacts to be near ground blizzard conditions
for the Red River valley and how severely reduced visibilities are
will depend on actual temps/wind speeds. If temps fall faster and
winds are higher than current forecast ground blizzard conditions
are likely to develop. Nonetheless open country travel on Sunday
will be difficult. The arctic airmass will bring a return of single
digit highs above and below zero to the region for Monday. SFC high
pressure is a bit weaker with the latest models and bring a wave
into the high Tuesday along the zonal flow aloft. Current thinking
is that any snow lift will be too weak to bring snow Tuesday and
Wednesday into the area and the blend of solns have lowered amounts
with up to 2 vs 2 to 3" we had. Thinking that will continue to lower
as dry airmass and 1040mb high will be stubborn to push east quickly
with precip to the south and west more likely. Through the first
half of the week wind chill values will be in the 25 to 40 below
range. Wednesday to Friday still well below normal with warmest
temps in the teens Thursday before another reinforcing shot of
colder air enters the first weekend of March.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 737 PM CST Fri Feb 22 2019
Expect 500-2000 ft ceilings and IFR to LIFR visibility to prevail tonight
as snow spread across the region. There are bands of heavy snow
occurring, especially in the southern valley near FAR, which will
drop vsby to 1/4 mile or less at times. Visibility is expected to
begin improving from west to east as snow ends Saturday morning,
but MVFR to IFR ceilings will remain across eastern ND and the
northwest quarter of MN on Saturday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 AM CST Saturday for NDZ038-039-
049-052-053.
Winter Weather Advisory until 9 AM CST Saturday for NDZ027>030.
MN...Winter Weather Advisory until 6 AM CST Saturday for MNZ003-
029>031.
Winter Weather Advisory until 9 AM CST Saturday for MNZ001-002-
013>017-022>024-027-028-032.
Winter Weather Advisory until noon CST Saturday for MNZ005>009.
&&
UPDATE...BP
SHORT TERM...JH
LONG TERM...JK
AVIATION...BPHazardous Weather Outlook National Weather Service Grand Forks ND 356 PM CST Fri Feb 22 2019 MNZ004-040-NDZ006>008-014>016-024-026-054-232200- Kittson-Grant-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Western Walsh County- 356 PM CST Fri Feb 22 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Light snow will move in this afternoon and tonight and will continue into Saturday morning. 1 to 3 inches of snow is expected. Patchy light freezing drizzle is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday On Sunday, 40 to 50 mph wind gusts are likely, which will cause blowing snow and reduced visibilities in open country. This will also usher in 25 below to 40 below zero wind chills for Sunday night into Monday morning. Wind chills may also dip into the 25 below to 40 below zero range periodically from Monday night through Wednesday night. The next chance for measurable snow comes Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-005>009-013>017-022>024-027>032-NDZ027>030-038-039-049- 052-053-232200- West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 356 PM CST Fri Feb 22 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Light snow will continue into Saturday morning. 3 to 6 inches of snow is expected. Patchy light freezing drizzle is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday On Sunday, 40 to 50 mph wind gusts are likely, which will cause blowing snow and reduced visibilities in open country. This will also usher in 25 below to 40 below zero wind chills for Sunday night into Monday morning. Wind chills may also dip into the 25 below to 40 below zero range periodically from Monday night through Wednesday night. The next chance for measurable snow comes Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
612 PM CST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW CASSELTON 46.90N 97.21W
02/22/2019 M3.0 INCH CASS ND CO-OP OBSERVER
STILL SNOWING
&&
NCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM SNOW BARNESVILLE 46.65N 96.42W
02/22/2019 M4.0 INCH CLAY MN BROADCAST MEDIA
STILL SNOWING
&&
NCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
643 PM CST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM SNOW 5 W KINDRED 46.65N 97.13W
02/22/2019 M5.0 INCH Cass ND PUBLIC
STORM TOTAL FROM SOCIAL MEDIA PICTURE AND STILL SNOWING
&&
NCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 PM CST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW GWINNER 46.22N 97.66W
02/22/2019 E6.5 INCH SARGENT ND EMERGENCY MNGR
REPORT OF 6.5 INCHES ACROSS MUCH OF THE COUNTY BY ROAD
CREWS
&&
NCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
723 PM CST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW SABIN 46.78N 96.65W
02/22/2019 E5.0 INCH CLAY MN PUBLIC
VIA SOCIAL MEDIA
&&
NCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
821 PM CST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM SNOW PARK RAPIDS 46.92N 95.06W
02/22/2019 E3.8 INCH HUBBARD MN PUBLIC
STILL SNOWING.
&&
HOPKINSThe national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799499, 799500, 799501.